Yesterday, we received tomorrow’s issue of the New England Journal of Medicine and, yet again, I nearly walked into a tree coming back from the mailbox. This (abstract, full text), folks, is a fascinating medical detective story rivaled only by (and similar to) the discovery that Parkinson’s disease could be caused by contaminant from a faulty clandestine synthesis of an analog of the opiate, meperidine. (1979, 1983)
Here’s the backstory: in the US, our newly-implemented restrictions on ephedrine and pseudoephedrine OTC drug products are due to the use of these chemicals as starting materials for the illicit synthesis of methamphetamine. However, in Russia and the Baltic states these compounds are used to oxidatively synthesize a related euphoric compound called ephedrone or methcathinone. Methcathinone may sound familiar as it is related to the natural product, cathinone, a stimulant released when smoked as khat (from Catha edulis).
The mystery begins with the appearance of intravenous drug users aged 25 to 40 in Russia, Latvia, and Estonia presenting with symptoms of Parkinson’s disease (first report in Russian literature in 2005). This movement disorder has its basis in the brain with the death of dopamine releasing neurons in a neuronal tract called the nigrostriatal pathway. The symptoms includes tremors at rest, inability to initiate muscle movement (akinesia), rigidity leading to jerky or overamplified muscle movement once initiated, and loss of balance (postural instability). Normally, Parkinson’s is disease of later age (60 or greater but early-onset Parkinson’s disease can be observed in individuals as young as their late 30s (think Michael J Fox).
The differential diagnosis of these cases holds the key to the mystery:
First, many intravenous drug users in the Baltics (and elsewhere) are HIV-infected and parkinsonian syndromes have been observed in HIV-infection and AIDS. However, the incidence of this is quite low and is usually associated with HIV-facilitated opportunistic infections of the central nervous system; moreover, HIV-infection enhances the parkinsonian side effects of some antipsychotic drugs that individuals might be taking for co-morbid schizophrenia or bipolar disorder. But as Stepens and colleagues noted:
We questioned the role of HIV as the underlying cause of the severe parkinsonian syndrome in our patients after encountering the syndrome in patients who were HIV-negative. Among those with the syndrome who were infected with HIV, less than half had progressed to AIDS, although the movement disorders associated with HIV infection are typically seen in patients with AIDS. Furthermore, the movement disorder we observed was remarkably stereotyped and unlike idiopathic Parkinson’s disease
There are no data to indicate that methcathinone or the more widely used cathinone cause anything resembling Parkinson’s disease. Only one 1998 paper is suggestive that methcathinone can reduce the abundance of the dopamine neuronal transporter but to a much lesser degree than that observed in patients with Parkinson’s. But none of the methcathinone users had parkinsonian symptoms. Based on this very limited study, methcathinone use might at the very most predispose individuals to Parkinson’s disease.
So, what was going on if the drug itself wasn’t the culprit?
In the original Russian report, Levin suggested that the parkinsonian cases might be due to manganese toxicity. In the oxidation of ephedrine to ephedrone, potassium permanganate (KMnO4) is used under acidic conditions but the reaction mixture is then injected directly without first crystallizing the ephedrone/methcathinone away from the permanganate oxidant (it needs to remain in acetic acid to prevent it from degrading back into ephedrine; injecting this stuff must be quite painful). As a result, intravenous users of this preparation are also mainlining a known, heavy metal neurotoxicant that is known to cause Parkinson’s disease in welders.
Of the 23 patients in the current NEJM study, 10 were active methcathinone users and 9 of these had blood manganese levels above normal (mean 831 nM, range 201-2102; normal <209). Sadly, those patients who had stopped using methcathinone and had lower manganese levels nevertheless had no resolution of their symptoms, suggesting this syndrome is irreversible. In fact, a couple of the patients failed to respond to conventional antiparkinsonian drugs like levodopa and one who underwent chelation therapy to reduce their manganese burden experienced no changes in their symptoms.
(For my neuroscience and neurology colleagues, the paper includes T1-weighted MRI images that illustrate lesions in the basal ganglia, specifically the globus pallidus, that was present in all active users. (To these colleagues, shouldn’t the basal ganglia be called the basal nucleus since it’s in the brain?). In addition, there are nuances in the neurological examinations that distinguish the extrapyramidal effects observed in iv methcathinone users that are distinct from patients with idiopathic parkinsonism.).
The bottom line is that a highly oxidizing form of manganese used to synthesize methcathinone (ephedrone) appears to be the root cause an irreversible, parkinsonian syndrome in individuals who inject this illicit drug intravenously.
As methamphetamine and methcathinone/ephedrone are synthesized from the same precursors there is considerable public health concern that while methamphetamine use is certainly debilitating, intravenous methcathinone use could be a far bigger problem if it spreads to larger populations.
Stepens A, et al. A Parkinsonian Syndrome in Methcathinone Users and the Role of Manganese. New Engl J Med 2008; 358:1009-1017. (abstract, full text)